Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 13, NWS Lubbock, TX

April 9, 2023Floyd County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 9, 2023, 6:58 PM CDT for Floyd County, Texas. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2023, 6:58 PM CDT (23:58 UTC)
Expired
Apr 9, 2023, 7:48 PM CDT
In force
50 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Floyd County, TX

The radar

The Lubbock radar (KLBB), 64 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 7:00 PM CDTHAIL 1Lockney, TXA FEW TO QUARTER SIZE.
Apr 9, 7:18 PM CDTHAIL 0.751 S Floydada, TXREPORT FROM MPING: DIME (0.75 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 12.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2023-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2023-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

311 
WUUS54 KLUB 092358
SVRLUB
TXC153-100100-
/O.NEW.KLUB.SV.W.0013.230409T2358Z-230410T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
658 PM CDT Sun Apr 9 2023

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Central Floyd County in northwestern Texas...

* Until 800 PM CDT.

* At 657 PM CDT, a severe thunderstorm was located 6 miles southeast
  of Lockney, or 6 miles north of Floydada, moving south at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Floydada, Lockney and South Plains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

In addition to large hail, significant amounts of smaller hail are
likely. Accumulating hail can cause damage to crops, trees, and
vehicles.

&&

LAT...LON 3413 10149 3423 10130 3404 10105 3384 10138
TIME...MOT...LOC 2357Z 341DEG 19KT 3408 10135 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

GKendrick
2 follow-up statements
823 
WWUS54 KLUB 100012
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
712 PM CDT Sun Apr 9 2023

TXC153-100100-
/O.CON.KLUB.SV.W.0013.000000T0000Z-230410T0100Z/
Floyd TX-
712 PM CDT Sun Apr 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CENTRAL FLOYD COUNTY...

At 711 PM CDT, a severe thunderstorm was located over Floydada,
moving south at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Floydada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

In addition to large hail, significant amounts of smaller hail are
likely. Accumulating hail can cause damage to crops, trees, and
vehicles.

&&

LAT...LON 3408 10147 3419 10125 3404 10105 3384 10138
TIME...MOT...LOC 0011Z 342DEG 19KT 3400 10133 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

GKendrick
080 
WWUS54 KLUB 100048
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
748 PM CDT Sun Apr 9 2023

TXC153-100058-
/O.CAN.KLUB.SV.W.0013.000000T0000Z-230410T0100Z/
Floyd TX-
748 PM CDT Sun Apr 9 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FLOYD COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3408 10147 3419 10125 3404 10105 3384 10138
TIME...MOT...LOC 0044Z 341DEG 19KT 3381 10125 

$$

GKendrick

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 6:46 PM CDT, 12 minutes earlier.

Area forecast discussion, Apr 9, 6:46 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
646 PM CDT Sun Apr 9 2023

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 222 PM CDT Sun Apr 9 2023

Forecast remains on track this afternoon to see strong to marginally
severe thunderstorms this afternoon and evening. Latest observations
(as of 1pm) show dewpoints have risen into the mid 50s across the
Rolling Plains while dewpoints on the Caprock have dropped into the
mid to upper 40s (due to mixing). Water vapor imagery shows a weak,
positively tilted trough working through the forecast area now. An
outflow boundary from early morning convection as well as a weak
wind shift boundary has been the main focus for convection so far
this afternoon. However, as a 700 mb front moves into the southern
Texas Panhandle late this afternoon convection should become more
widespread across the forecast area. Effective bulk shear will be
around 30 kts with most of this shear occurring in the mid and upper
atmosphere which should assist in storm organization within a
surface based CAPE environment of around 1000-2000 J/Kg. With the
latest analyzed CAPE values being higher than previously forecasted
the hail threat has increased across the forecast area with max hail
size up to ping pong now possible. With small inverted V soundings,
there is also a threat for severe wind gusts. These wind gusts may
help to initiate new convection and lead to a line of storms moving
south southeast late this afternoon into the early evening hours.
Based on PWAT values near 0.90" and storm motions around 20 mph a
few tenths of an inch of precipitation seems likely where it does
rain although not all locations will see rain. The heaviest
thunderstorms will also be capable of producing rainfall in excess
of an inch which has been observed near Petersburg and Dougherty so
far this afternoon. This activity should come to an end by midnight
but clouds will stick around for much of the night keeping overnight
temperatures near normal for this time of year. Surface high
pressure will slide over the area on Monday keeping winds light. An
additional shortwave should dive southeast across the area on Monday
however the amount of moisture available will be much lower than
Sunday hence showers and thunderstorms don't look likely at this
time. If our area were to see any development it would be across the
Rolling Plains as it remains in close proximity to a shortwave
moving south from Oklahoma late in the day but again confidence is
not high in seeing convective development within our area. With
light winds and clearing skies on Monday temperatures will be able
to warm into the mid and upper 70s area wide. /WI &&

.LONG TERM...
(Monday night through next Saturday)
Issued at 222 PM CDT Sun Apr 9 2023

The long-term will begin early Tuesday with an upper ridge over the
Desert Southwest, an upper trough over the eastern CONUS, and an
upper trough trying to enter the Pacific Northwest. This will create
a "rex block," which will keep systems well north of the region for
the next few days. At the surface, winds will remain southerly to
southeasterly, helping us to retain some moisture over our region.
As we move into the latter part of the week, the upper trough that
was of the west coast will push east and deepen. This will squash
the upper ridge against the upper trough (low) to our east and push
the ridge south. As the upper trough over the Pacific Northwest
deepens and moves east, a surface low will form off the Rockies. As
this surface low builds, winds over the CWA will become
southwesterly to westerly. This will begin to quickly dry the near-
surface layer going into Friday. Relative humidity values Friday
afternoon will fall below 15%, and some areas may see single-digit
relative humidity on the Caprock. This will increase fire weather
concerns for the day. The question will be, how strong will winds
be. Currently, winds seem to be high enough  (20+ mph) to include
elevated fire weather concerns. A cold front will push through late
Friday, resulting in a cool down going into the weekend.
GKendrick

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 222 PM CDT Sun Apr 9 2023

The long-term will begin early Tuesday with an upper ridge over the
Desert Southwest, an upper trough over the eastern CONUS, and an
upper trough trying to enter the Pacific Northwest. This will create
a "rex block," which will keep systems well north of the region for
the next few days. At the surface, winds will remain southerly to
southeasterly, helping us to retain some moisture over our region.
As we move into the latter part of the week, the upper trough that
was of the west coast will push east and deepen. This will squash
the upper ridge against the upper trough (low) to our east and push
the ridge south. As the upper trough over the Pacific Northwest
deepens and moves east, a surface low will form off the Rockies. As
this surface low builds, winds over the CWA will become
southwesterly to westerly. This will begin to quickly dry the near-
surface layer going into Friday. Relative humidity values Friday
afternoon will fall below 15%, and some areas may see single-digit
relative humidity on the Caprock. This will increase fire weather
concerns for the day. The question will be, how strong will winds
be. Currently, winds seem to be high enough  (20+ mph) to include
elevated fire weather concerns. A cold front will push through late
Friday, resulting in a cool down going into the weekend.
GKendrick

&&

.AVIATION...
(00Z TAFS)
Issued at 641 PM CDT Sun Apr 9 2023

LBB and CDS stand the greatest chance of TS this evening (some
severe), before convection shifts south. Additional rounds of TS
overnight remain possible but are unlikely at this time. Can't
rule out some low CIGs and fog toward daybreak at any of the
terminals, but confidence is low at this time.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...58
LONG TERM....10
AVIATION...93
Hazardous weather outlook, Apr 9, 2:20 PM CDT, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
220 PM CDT Sun Apr 9 2023

TXZ021>044-101930-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
220 PM CDT Sun Apr 9 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible this afternoon and evening across the
entire forecast area which will have the potential for producing
strong to marginally severe wind gusts and hail up to the size of
ping pong balls.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Monday afternoon and evening across the
Rolling Plains and far southeast Texas Panhandle with gusty winds
and small hail possible.

Elevated fire weather concerns may return Friday and Saturday along
the Caprock due to breezy and dry conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 9, 4:55 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Lubbock TX
455 PM CDT Sun Apr 9 2023

TXZ028-029-034-092230-
Hockley TX-Lamb TX-Hale TX-
455 PM CDT Sun Apr 9 2023

...A strong thunderstorm will impact portions of northeastern
Hockley, southwestern Hale and southeastern Lamb Counties through 530
PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Spade, or 5 miles east of Littlefield, moving east at
10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Littlefield, Anton and Spade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Light accumulations of small hail will be possible. Consider moving
to a sturdy shelter until this storm passes.

&&

LAT...LON 3402 10229 3400 10201 3382 10207 3382 10209
      3379 10208 3374 10210 3385 10235
TIME...MOT...LOC 2154Z 287DEG 7KT 3392 10224

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

GKendrick
Special weather statement, Apr 9, 5:29 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Lubbock TX
529 PM CDT Sun Apr 9 2023

TXZ028-029-034-035-092300-
Hockley TX-Lamb TX-Lubbock TX-Hale TX-
529 PM CDT Sun Apr 9 2023

...A strong thunderstorm will impact portions of northwestern
Lubbock, northeastern Hockley, southwestern Hale and southeastern
Lamb Counties through 600 PM CDT...

At 529 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Anton, or 13 miles east of Littlefield, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shallowater and Anton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3382 10220 3394 10213 3389 10182 3366 10197
TIME...MOT...LOC 2229Z 294DEG 11KT 3386 10210

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DWK
Special weather statement, Apr 9, 5:37 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Lubbock TX
537 PM CDT Sun Apr 9 2023

TXZ023-024-092300-
Briscoe TX-Swisher TX-
537 PM CDT Sun Apr 9 2023

...A strong thunderstorm will impact portions of eastern Swisher and
west central Briscoe Counties through 600 PM CDT...

At 537 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Vigo Park, or 9 miles northeast of Tulia, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mackenzie Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Light accumulations of small hail will be possible. Consider moving
to a sturdy shelter until this storm passes.

&&

LAT...LON 3463 10175 3470 10155 3445 10137 3435 10167
TIME...MOT...LOC 2237Z 337DEG 14KT 3460 10162

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

GKendrick
Special weather statement, Apr 9, 5:57 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Lubbock TX
557 PM CDT Sun Apr 9 2023

TXZ023-024-029-030-092330-
Floyd TX-Briscoe TX-Swisher TX-Hale TX-
557 PM CDT Sun Apr 9 2023

...A strong thunderstorm will impact portions of northwestern Floyd,
northeastern Hale, southeastern Swisher and southwestern Briscoe
Counties through 630 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Claytonville, or 11 miles southwest of Silverton,
moving south at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Aiken, South Plains and Claytonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Light accumulations of small hail will be possible. Consider moving
to a sturdy shelter until this storm passes.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3424 10123 3413 10156 3443 10169 3450 10141
TIME...MOT...LOC 2257Z 338DEG 15KT 3440 10148

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

GKendrick
Local storm report, Apr 9, 6:47 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
647 PM CDT SUN APR 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             1 E SHALLOWATER         33.69N 101.98W
04/09/2023  E1.00 INCH       LUBBOCK            TX   PUBLIC

&&

MCZ
Local storm report, Apr 9, 6:53 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
653 PM CDT SUN APR 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             3 NW SHALLOWATER        33.72N 102.03W
04/09/2023  M1.00 INCH       LUBBOCK            TX   PUBLIC

            COPIOUS ACCUMULATIONS OF HAIL.

&&

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 2:55 PM CDTSpecial Weather StatementLUBHall35 min
Apr 9, 2:59 PM CDTSpecial Weather StatementLUBChildress31 min
Apr 9, 3:25 PM CDTSpecial Weather StatementLUBDickens35 min
Apr 9, 3:30 PM CDTSpecial Weather StatementLUBHall30 min
Apr 9, 3:36 PM CDTSevere Thunderstorm WarningLUBDickens, Kent39 min
Apr 9, 3:46 PM CDTSpecial Weather StatementLUBChildress29 min
Apr 9, 4:15 PM CDTSpecial Weather StatementLUBKent30 min
Apr 9, 4:44 PM CDTSpecial Weather StatementLUBKent31 min
Apr 9, 4:51 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer39 min
Apr 9, 4:55 PM CDTSpecial Weather StatementLUBLamb35 min
Apr 9, 4:55 PM CDTSevere Thunderstorm WarningLUBKent35 min
Apr 9, 5:29 PM CDTSpecial Weather StatementLUBLubbock31 min
Apr 9, 5:37 PM CDTSpecial Weather StatementLUBSwisher23 min
Apr 9, 5:50 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lamb, Lubbock40 min
Apr 9, 5:57 PM CDTSpecial Weather StatementLUBFloyd33 min
Apr 9, 6:23 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lamb, Lubbock37 min
Apr 9, 6:28 PM CDTSevere Thunderstorm WarningLUBLubbock47 min
Apr 9, 6:31 PM CDTSevere Thunderstorm WarningLUBFloyd44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.